Ask a doctor

What's Allowed While Taking Accutane?

I'm about to start Accutane treatment within the next month and just had a few questions:

1)Is alchol (in moderation) allowed while taking Accutane?

2) Does taking Accutane affect working out at the gym or running?

3) As part of my working out, I drink protein shakes which also contain vitamin A. Is it okay to continue protein shakes while taking Accutane?

Doctor Answers (6)

You may need to change your routine while on Accutane

+2

It sounds like you are going to have to make some adjustments while you are on Accutane:

1. avoid alcohol-- Accutane and alcohol both cause liver inflammation.  It is not advisable to take both at the same time

2. While there is no restriction on working out, Accutane may cause muscle aches.  Keep this in mind.

3. Avoid vitamin A while on Accutane.  Accutane is a retinoid which is related to vitamin A.  Taking Accutane is like taking megadoses of vitamin A in terms of the side effects it can have on your body.  Find another protein shake that does not have vitamin A to take while you are on Accutane.

Web reference: http://www.aglowdermatology.com

New York Dermatologist
3.5 out of 5 stars 6 reviews

Accutane and alcohol do not mix

+2

Any amount of alcohol can place undued burden on the liver while on Accutane and thus is to be avoided. You should also try to minimize Tylenol and any nonessential herbal or health supplements.  Your dermatologist should draw monthly bloodwork, at least for the first few months to assess your liver function tests.

Bay Area Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

What's allowed during a course of Accutane

+1

One of Accutane side effects is that it can potentially affect the liver.  Alcohol also affects the liver, so if a large amount of alcohol is consumed, there are two substances in the body concurrently affecting the same organ, which makes damage more likely.  Therefore one should try to avoid alcohol while on Accutane. 

Another potential side effect is that Accutane can make your muscles more sore during workouts, so when starting Accutane, decrease the level of your workout somewhat until you know how sore your muscles get.  Taking Accutane should not stop you from working out, just decreasing the intensity at the beginning and every time the dose increases, until you find your comfort level.

Accutane is a relative of vitamin A, so taking Accutane and vitamin A at the same time may result in an increased risk of side effects.  I would recommend getting a supplement without vitamin A.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Be careful on Accutane!

+1

Thank you for your questions. Here are the specific answers to your questions:

1. Alcohol intake is strongly discouraged while on Accutane. Accutane can cause liver damage and alcohol may increase the likelihood of this side effect. Practically speaking, however, a glass of wine or a single beer once a week or rarely, is fine, but drinking more or drinking more often is strongly discouraged and I would avoid it for the short time you are on Accutane.

2. Accutane does not affect your workouts or exercising. However, Accutane can cause muscle and joint discomfort and this might impact your exercise choices.

3. Vitamin A supplementation of any kind is discouraged while on Accutane. I would avoid taking the protein shake, or choose one that does not have Vitamin A added.

Good luck!

Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Careful on Accutane

+1

I would not recommend any alcohol be taken during the time you are on Accutane. Accutane can cause an elevation in liver enzymes and I would not compound the problem with alcohol.

Also, exercise would be fine but heavy exercise should be avoided. When I have placed athletes on Accutane I use a lower dosage and extend the period that the patient is on the drug..instead of 4 months I chose 6. The final result ( permanent clearing) depends on dosage not time frame. I had one patient, a triathlete, who still suffers knee pain after a course of Accutane. (Was treated by another dermatologist for whom she has very bitter words). So, i your case, if you make sure your exercise is not too vigorous you should be all right. Minor muscle aches you shold be able to tolerate, but anything severe like the feeling of a bad charleyhorse, you should have the medicine discontinued. Any back or joint pain, and I feel Accutane should be discontinued.

Vitamin A supplementation is a bad idea. The amount in a multivitamin would be fine but any other suplementation is not a good idea. Accutane is a Vitamin A derivative and the cummulative dosage of a supplement and Accutane could cause toxicity.

One piece of advice. If you have any problem at all, plese let your dermatologist know.

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Accutane questions

+1

I advise against alcohol intake while on accutane, as accutane itself temporarily affects the liver function. Consuming alcohol can exacerbate accutane's effects on the liver.

Accutane generally does not affect your ability to work-out. A small proportion of patients though do complain of joint pain and muscle aches. If you develop these symptoms, there is still no contraindication to working out, but you will probably want to limit your physical activity.

Discontinue all vitamin A supplementation (as well as all other prescription acne medications) while on Accutane, since accutane contains a molecule that is related to vitamin-A and can put you at greater risk for visual problems.

Good luck and sorry about the delayed response.

San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...